Safety of long-term combined immunosuppressive treatment in myasthenia gravis - Analysis of adverse effects of 163 patients

C. Rózsa, G. Lovas, L. Fornadi, G. Szabo, S. Komoly

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

The aim of this study was to evaluate the long-term adverse effect (AE) profile of azathioprine (AZA) plus methylprednisolone combined immunosuppressive treatment in myasthenia gravis (MG) in a larger patient cohort. A prospective, open, observational study was conducted on 163 MG patients treated with combined immunosuppressive medication for a mean duration of 35.5 months (range 9-79 months). During the treatment course, AEs occurred in 61.4% of patients; 18% of these patients developed both steroid- and AZA-related AE, 15% had purely AZA-related AE and 67% had steroid-associated AEs. Severe AEs were encountered in only 6.7% of patients in whom treatment had to be discontinued. The clinical severity of MG at the start of the immunosuppressive treatment was positively correlated with the frequency and severity of AEs during the treatment, and patients with severe MG were found to be at higher risk of developing AEs during the combined immunosuppressive treatment. Combined immunosuppressive treatment of MG patients is well tolerated, and severe AEs requiring treatment cessation are rare. The incidence of steroid-related AEs is high during long-time therapy which underlines the importance of its combination with AZA. The probability of developing AEs seems to correlate with the severity of MG at the beginning of the treatment.

Original languageEnglish
Pages (from-to)947-952
Number of pages6
JournalEuropean Journal of Neurology
Volume13
Issue number9
DOIs
Publication statusPublished - Sep 2006

Fingerprint

Myasthenia Gravis
Immunosuppressive Agents
Safety
Azathioprine
Therapeutics
Steroids
Withholding Treatment
Methylprednisolone
Observational Studies
Incidence

Keywords

  • Adverse effects
  • Azathioprine
  • Immunosuppressive treatment
  • Myasthenia gravis
  • Steroid

ASJC Scopus subject areas

  • Clinical Neurology
  • Neuroscience(all)

Cite this

Safety of long-term combined immunosuppressive treatment in myasthenia gravis - Analysis of adverse effects of 163 patients. / Rózsa, C.; Lovas, G.; Fornadi, L.; Szabo, G.; Komoly, S.

In: European Journal of Neurology, Vol. 13, No. 9, 09.2006, p. 947-952.

Research output: Contribution to journalArticle

@article{51bf65eee10e4e3a9f6c0e9b6c7ecf65,
title = "Safety of long-term combined immunosuppressive treatment in myasthenia gravis - Analysis of adverse effects of 163 patients",
abstract = "The aim of this study was to evaluate the long-term adverse effect (AE) profile of azathioprine (AZA) plus methylprednisolone combined immunosuppressive treatment in myasthenia gravis (MG) in a larger patient cohort. A prospective, open, observational study was conducted on 163 MG patients treated with combined immunosuppressive medication for a mean duration of 35.5 months (range 9-79 months). During the treatment course, AEs occurred in 61.4{\%} of patients; 18{\%} of these patients developed both steroid- and AZA-related AE, 15{\%} had purely AZA-related AE and 67{\%} had steroid-associated AEs. Severe AEs were encountered in only 6.7{\%} of patients in whom treatment had to be discontinued. The clinical severity of MG at the start of the immunosuppressive treatment was positively correlated with the frequency and severity of AEs during the treatment, and patients with severe MG were found to be at higher risk of developing AEs during the combined immunosuppressive treatment. Combined immunosuppressive treatment of MG patients is well tolerated, and severe AEs requiring treatment cessation are rare. The incidence of steroid-related AEs is high during long-time therapy which underlines the importance of its combination with AZA. The probability of developing AEs seems to correlate with the severity of MG at the beginning of the treatment.",
keywords = "Adverse effects, Azathioprine, Immunosuppressive treatment, Myasthenia gravis, Steroid",
author = "C. R{\'o}zsa and G. Lovas and L. Fornadi and G. Szabo and S. Komoly",
year = "2006",
month = "9",
doi = "10.1111/j.1468-1331.2006.01382.x",
language = "English",
volume = "13",
pages = "947--952",
journal = "European Journal of Neurology",
issn = "1351-5101",
publisher = "Wiley-Blackwell",
number = "9",

}

TY - JOUR

T1 - Safety of long-term combined immunosuppressive treatment in myasthenia gravis - Analysis of adverse effects of 163 patients

AU - Rózsa, C.

AU - Lovas, G.

AU - Fornadi, L.

AU - Szabo, G.

AU - Komoly, S.

PY - 2006/9

Y1 - 2006/9

N2 - The aim of this study was to evaluate the long-term adverse effect (AE) profile of azathioprine (AZA) plus methylprednisolone combined immunosuppressive treatment in myasthenia gravis (MG) in a larger patient cohort. A prospective, open, observational study was conducted on 163 MG patients treated with combined immunosuppressive medication for a mean duration of 35.5 months (range 9-79 months). During the treatment course, AEs occurred in 61.4% of patients; 18% of these patients developed both steroid- and AZA-related AE, 15% had purely AZA-related AE and 67% had steroid-associated AEs. Severe AEs were encountered in only 6.7% of patients in whom treatment had to be discontinued. The clinical severity of MG at the start of the immunosuppressive treatment was positively correlated with the frequency and severity of AEs during the treatment, and patients with severe MG were found to be at higher risk of developing AEs during the combined immunosuppressive treatment. Combined immunosuppressive treatment of MG patients is well tolerated, and severe AEs requiring treatment cessation are rare. The incidence of steroid-related AEs is high during long-time therapy which underlines the importance of its combination with AZA. The probability of developing AEs seems to correlate with the severity of MG at the beginning of the treatment.

AB - The aim of this study was to evaluate the long-term adverse effect (AE) profile of azathioprine (AZA) plus methylprednisolone combined immunosuppressive treatment in myasthenia gravis (MG) in a larger patient cohort. A prospective, open, observational study was conducted on 163 MG patients treated with combined immunosuppressive medication for a mean duration of 35.5 months (range 9-79 months). During the treatment course, AEs occurred in 61.4% of patients; 18% of these patients developed both steroid- and AZA-related AE, 15% had purely AZA-related AE and 67% had steroid-associated AEs. Severe AEs were encountered in only 6.7% of patients in whom treatment had to be discontinued. The clinical severity of MG at the start of the immunosuppressive treatment was positively correlated with the frequency and severity of AEs during the treatment, and patients with severe MG were found to be at higher risk of developing AEs during the combined immunosuppressive treatment. Combined immunosuppressive treatment of MG patients is well tolerated, and severe AEs requiring treatment cessation are rare. The incidence of steroid-related AEs is high during long-time therapy which underlines the importance of its combination with AZA. The probability of developing AEs seems to correlate with the severity of MG at the beginning of the treatment.

KW - Adverse effects

KW - Azathioprine

KW - Immunosuppressive treatment

KW - Myasthenia gravis

KW - Steroid

UR - http://www.scopus.com/inward/record.url?scp=33747830292&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33747830292&partnerID=8YFLogxK

U2 - 10.1111/j.1468-1331.2006.01382.x

DO - 10.1111/j.1468-1331.2006.01382.x

M3 - Article

C2 - 16930359

AN - SCOPUS:33747830292

VL - 13

SP - 947

EP - 952

JO - European Journal of Neurology

JF - European Journal of Neurology

SN - 1351-5101

IS - 9

ER -